Alert archive / California / Tornado Warnings in 2015
Tornado Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Dec 24, 2015, 3:15 PM PST for El Dorado County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2015, 3:15 PM PST (23:15 UTC)
- Expired
- Dec 24, 2015, 4:00 PM PST
- In force
- 45 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County El Dorado County, CA
The radar
The Sacramento radar (KDAX), 68 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 3:44 PM PST | HAIL 0.25 | 1 Nw Diamond Springs, CA | HAIL COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
811
WFUS56 KSTO 242315
TORSTO
CAC017-250000-
/O.NEW.KSTO.TO.W.0005.151224T2315Z-151225T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PST THU DEC 24 2015
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN EL DORADO COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 400 PM PST
* AT 314 PM PST...THE PUBLIC REPORTED A TORNADO NEAR FOLSOM OR
ELDORADO HILLS DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT
20 MPH.
* LOCATIONS IMPACTED INCLUDE...
PLACERVILLE...CAMERON PARK...EL DORADO HILLS...SHINGLE SPRINGS...
RESCUE...SMITHFLAT...LOTUS...COLOMA...CLARKSVILLE AND DIAMOND
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO HAS BEEN SIGHTED. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF YOU ARE IN A MOBILE HOME OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...CONTACT THE
NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SACRAMENTO. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.
&&
LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070
TIME...MOT...LOC 2314Z 257DEG 28KT 3871 12087
$$
JHM2 follow-up statements
271 WWUS56 KSTO 242330 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 330 PM PST THU DEC 24 2015 CAC017-250000- /O.CON.KSTO.TO.W.0005.000000T0000Z-151225T0000Z/ EL DORADO CA- 330 PM PST THU DEC 24 2015 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR SOUTHWESTERN EL DORADO COUNTY... AT 325 PM PST...DOPPER RADAR STILL INDICATED ROTATION AND A POSSIBLE TORNADO JUST WEST OF RESCUE AND NEAR CAMERON PARK MOVING TO THE EAST AT 20 MPH. THE PUBLIC REPORTED A TORNADO WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLACERVILLE...CAMERON PARK...SHINGLE SPRINGS...RESCUE...SMITHFLAT...LOTUS...COLOMA...CLARKSVILLE AND DIAMOND SPRINGS. SEEK SHELTER IMMEDIATELY IF YOU ARE IN THE PATH OF THIS TORNADO. FLYING DEBRIS IS POSSIBLE FROM THE TORNADO'S WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE NATIONAL WEATHER SERVICE OR YOUR NEAREST LAW ENFORECEMENT AGENCY WHO WILL RELAY YOUR REPORT. THIS ACT MAY SAVE THE LIVES OF OTHERS IN THE PATH OF DANGEROUS WEATHER. && LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070 TIME...MOT...LOC 2325Z 257DEG 28KT 3873 12076 $$ JHM
102
WWUS56 KSTO 250009
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
409 PM PST THU DEC 24 2015
CAC017-250018-
/O.EXP.KSTO.TO.W.0005.000000T0000Z-151225T0000Z/
EL DORADO CA-
409 PM PST THU DEC 24 2015
...THE TORNADO WARNING FOR SOUTHWESTERN EL DORADO COUNTY HAS
EXPIRED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. A NEW WARNING IS IN EFFECT FOR SOUTH CENTRAL AND
NORTHWESTERN AMADOR COUNTY UNTIL 430 PM.
LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070
TIME...MOT...LOC 0006Z 257DEG 28KT 3873 12076
$$
JHMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Dec 24, 10:08 AM PST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 24, 10:08 AM PST, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1008 AM PST THU DEC 24 2015 .SYNOPSIS... A cold winter storm is bringing rain, low-elevation snow and breezy winds today. This could severely impact holiday travel through the foothills and mountains. Dry weather outside of a few lingering mountain showers is expected for Christmas Day. Saturday looks dry with a slight threat of precipitation early next week.&& .UPDATE DISCUSSION... A fast moving cold upper level trough with a surface cold front is quickly moving through the area. Radar shows showers associated with the cold front are mainly south of I80, with scattered showers in the mountains to the north. The Valley to the north has been largely shadowed from precipitation, with the southern Sacramento Valley seeing a few hundredths on average and around a tenth of an inch to the south over the northern San Joaquin Valley. This system does not have a lot of moisture to work with, but a fairly strong jet stream along with cold air and mountain orographics are squeezing out some snow, down into the foothills. Weather spotters reported the following snow amounts. In Shasta County at Shingletown (~3500 feet) had 4.3 inches as of 7 am. Kingvale (~6200 feet) along I80 reported 6.5 inches as of 9 am. At 4 miles East of Kyburz of Highway 50, there was 2.0 inches of snow at 7am. Pacific House (~3400 feet) had 1.3 inches of snow as of 9 am. Quincy had 2.0 inches, and Chester 4.0 inches. Some wet snow has been observed as low as 2100 feet at 4S of Kelseyville in Lake County. At Camino at (~3120 feet) there was 3.0 inches of snow at 10 am. Snow levels in the Sierra have dropped to around 2500 feet, with a mix of wet rain and snow, but accumulating snow currently is mainly around 3000 feet above. The heaviest snow for the rest of today is expected through early afternoon over the northern Sierra, mainly south of I80. The HRRR and WRF NMM models are projecting some heavier showers late this morning into the afternoon, and these could potentially bring snow into lower elevations of the Motherlode such as Placerville (~1900ft). Locations to the north of I80 will likely see lower totals than projected. By early evening, the main precipitation should be over, with lingering showers. Travelers are urged to delay travel if possible, with the most difficult conditions for the I80 and Highway 50 corridors now through the early afternoon. EK && .EXTENDED DISCUSSION (Monday THROUGH Thursday) The cold upper wave will continue moving through the region through Monday. Given the splitting nature of this system, not much in the way of precipitation is expected. Afterward, a drier northerly flow develops across much of the West Coast. The ECMWF and Canadian models hint at a few weak upper waves moving over NorCal during next week, whereas the GFS keeps the area dry. Will maintain "slight chance" wording in the forecast to convey uncertainty. Dang && .AVIATION... QUICK-MOVING WINTRY SYSTEM MOVing ACROSS THE REGION. ACROSS VALLEY TAF SITES, MAINLY VFR/MVFR CONDITIONS ARE EXPECTED IN -SHRA THROUGH THE AFTERNOON. ACROSS THE MOUNTAINS, LIFR WITH SNOW LEVELS 1500-2500 FT. LOCAL SOUTH WIND GUSTS TO 25 KT POSSIBLE TODAY ACROSS THE VALLEY. && .STO Watches/Warnings/Advisories... Winter Storm Warning until 4 AM PST Friday for Motherlode- Northeast Foothills/Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Weather Advisory until 10 PM PST this evening for Burney Basin / Eastern Shasta County-Clear Lake/Southern Lake County- Mountains Southwestern Shasta County to Northern Lake County- Shasta Lake Area / Northern Shasta County. &&
In the hours before
Local storm report, Dec 24, 11:54 AM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1154 AM PST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW 1 NNW COBB 38.85N 122.73W
12/24/2015 M2.0 INCH LAKE CA TRAINED SPOTTER
&&
KSLocal storm report, Dec 24, 1:23 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
123 PM PST THU DEC 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW 4 E KYBURZ 38.78N 120.23W
12/24/2015 M8.0 INCH EL DORADO CA TRAINED SPOTTER
&&
EKLocal storm report, Dec 24, 1:26 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
126 PM PST THU DEC 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY SNOW PACIFIC HOUSE 38.76N 120.50W
12/24/2015 M7.0 INCH EL DORADO CA TRAINED SPOTTER
OBSERVER LOCATION PACIFIC HOUSE.
&&
EKLocal storm report, Dec 24, 1:27 PM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
127 PM PST THU DEC 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW KINGVALE 39.32N 120.43W
12/24/2015 M10.0 INCH NEVADA CA DEPT OF HIGHWAYS
&&
EKSpecial weather statement, Dec 24, 1:37 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 137 PM PST THU DEC 24 2015 CAZ015-016-063-242230- CENTRAL SACRAMENTO VALLEY CA- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA- NORTHERN SACRAMENTO VALLEY CA- 137 PM PST THU DEC 24 2015 ...SPECIAL WEATHER STATEMENT... AT 135 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PASKENTA...OR 17 MILES WEST OF CORNING...MOVING SOUTH AT 15 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THE STORM IS ALSO SHOWING WEAK ROTATION AND COLD AIR FUNNEL CLOUDS MAY BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... ELK CREEK...HENLEYVILLE...RANCHO TEHAMA RESERVE...NEWVILLE...STONEY GORGE RESERVOIR...FLOURNOY...BLACK BUTTE SUMMIT...BLACK BUTTE LAKE AND BLACK BUTTE DAM. LAT...LON 3957 12255 4001 12254 4002 12235 3966 12217 TIME...MOT...LOC 2135Z 345DEG 21KT 3992 12251 CS
Local storm report, Dec 24, 2:56 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST THU DEC 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 2 ESE CAMINO 38.72N 120.63W
12/24/2015 M3.3 INCH EL DORADO CA TRAINED SPOTTER
OBSERVER LOCATION CAMINO.
&&
EKThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 1:37 PM PST | Special Weather Statement | STO | Glenn | 53 min |
Nearby
Tornado Warnings in California, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.